Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 159, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 12, 2002, 7:42 PM CDT for Johnston County, Oklahoma. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2002, 7:42 PM CDT (00:42 UTC)
- Expired
- May 12, 2002, 8:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Johnston County, OK
The radar
The Norman radar (KTLX), 118 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 7:50 PM CDT | Hail 0.75 | Mill Creek, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 7:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 488 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 130042
SVROKC
OKC069-130130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
742 PM CDT SUN MAY 12 2002
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA
* UNTIL 830 PM CDT
* AT 742 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 8
MILES SOUTHWEST OF REAGAN...MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IN THE WARNING INCLUDE BROMIDE...CONNERVILE...PONTOTOC
AND REAGAN
HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE
THUNDERSTORM.
LAT...LON 3433 9689 3421 9685 3439 9641 3451 9647
3454 9669What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:49 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, May 12, 3:49 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 349 PM CDT SUN MAY 12 2002 AS SEEMS TO BE PAR FOR THE COURSE LATELY...STORMS ARE STRUGGLING TO GET GOING IN OUR CWA. FINE WITH US...BUT STILL EXPECT TO SEE MORE NUMEROUS AND POSSIBLY SEVERE STORMS SE INTO THIS EVENING ALONG AND AHEAD OF SLOW-MOVING COLD FRONT. FEISTY UPPER TROF AND ASSOCIATED MID-LEVEL FORCING WILL MOVE OVER COOL/STABLE LOW-LEVEL AIR. SO DESPITE COOLING AND DESTABILIZATION ALOFT...MAIN EFFECTS OF THE LIFT EXPECTED TO BE LIMITED TO A FEW MORE SHOWERS OR PATCHY -RA/DZ INTO THIS EVENING ACROSS E ZONES. W TO E CLEARING EXPECTED TO BE RAPID BY 06Z PER STRONG SUBSIDENCE PROGGED WITH THE WAVE. THEREAFTER SHOULD BE A COUPLE VERY NICE DAYS MON-TUE...AS SURFACE HIGH SETTLES OVER AREA WITH COOL DRY AIR AND CLEAR OR MOSTLY CLEAR SKIES. UPDATE ON DAYS 3-7...12Z AVN HAS THROWN A MONKEY WRENCH INTO THE WORKS BY SPEEDING UP THE COOLER AIR EVEN MORE THAN ITS PREVIOUS RUNS...NOW BRINGING THE FRONT INTO THE AREA ON THU. WE WILL BRING DOWN THE TEMPS THU AND THU NIGHT FROM OUR EARLIER ISC GRIDS...AND RATHER THAN PLAYING THE DRYLINE VS COLD FRONT VS WHATEVER...WILL GO WITH MORE GENERIC 30-50 POPS AREAWIDE THU THRU FRI. DAYS 3-7 /WED-SUN/...PATTERN REMAINS PROGRESSIVE THRU LATE WEEK... BUT MAIN QUESTION IS HOW PROGRESSIVE. HPC JUSTIFIABLY LEANS TOWARD SLOWER SOLUTIONS BEING OFFERED CONSISTENTLY BY ECMWF AND AVN ENSEMBLES. DEVELOPMENT OF A LATE-SEASON CLOSED SYSTEM OVER NEW ENGLAND USUALLY IS A GOOD ARGUMENT FOR SLOWING THINGS DOWN UPSTREAM. BUT...LATEST AVN AND ETA ARE IN VERY GOOD AGREEMENT KEEPING THE CENTRAL U.S. RIDGE MOVING E...TO NEAR 100W TUE NIGHT AND E OF AREA BY WED. GENERAL TROFING SETS UP IN THE SW BY THAT TIME ON VIRTUALLY ALL MODELS. STILL SOME QUESTION OF SPEED OF GULF MOISTURE RETURN FOLLOWING THE EARLY-WEEK COOL/DRY INTRUSION...BUT THIS TIME OF YEAR IT USUALLY FINDS A WAY. WE WILL INTRODUCE CHANCE POPS IN THE W WED FOR POSSIBLE DRYLINE ACTION...THEN SPREAD THEM E THU-FRI AS SLOW PROGRESSION CONTINUES ALOFT AND TROFING MOVES INTO OR TOWARD THE PLAINS. HI-LAT PATTERN BECOMES MORE BLOCKY BY FRI WITH VORTICES OVER HUDSON BAY AND GULF OF AK..WITH RIDGING IN BETWEEN OVER W CANADA. THIS FAVORS A FASTER VERSION OF THE LATE-WEEK COLD FRONT...SO WE WOULD RATHER NOT SLOW DOWN THE FRONT AS MUCH AS HPC HAS DONE ON THEIR MANUAL PROGS. WE WILL BRING IN THE COOLER AIR FRI...AND KEEP NEXT WEEKEND DRY AS FULL-LAT RIDGING ALOFT MOVES TO HIGH PLAINS OR ABOUT 105W BY SAT. THIS CHANGE NECESSITATES LOWERING THE TEMPS CONSIDERABLY FRI...THEN WARMING THEM BACK UP BY SUN. PRIOR TO THAT...THIS DOES NOT LOOK LIKE A PARTICULARLY WARM PATTERN UNLESS THE DRY LINE SNEAKS INTO THE W ZONES. THUS WE WILL BRING DOWN THE TEMPS WED AS WELL...MORE IN LINE WITH GUIDANCE HIGHS. FCSTID = 24 OKC 50 72 50 78 / 20 0 0 0 HBR 50 75 50 80 / 10 0 0 0 SPS 52 74 52 80 / 20 0 0 0 GAG 43 73 44 78 / 0 0 0 0 PNC 48 73 48 78 / 20 0 0 0 DUA 55 72 50 78 / 70 0 0 0 .OUN... OK...NONE TX...NONE
In the hours before
Local storm report, May 12, 5:18 PM CDT, 2 hours 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
518 PM CDT SUN MAY 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM 4 W PAULS VALLEY OK .88 INCH HAIL
05/12/02 GARVIN REPORTED BY NWS COOP
OBSERVER
0517 PM 2 W PAULS VALLEY OK .75 INCH HAIL
05/12/02 GARVIN PUBLIC REPORT
KTLocal storm report, May 12, 5:50 PM CDT, 1 hour 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
550 PM CDT SUN MAY 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0548 PM 4 E MACOMB OK 1.00 INCH HAIL
05/12/02 POTTAWATOMIE REPORTED BY PUBLIC
JLPLocal storm report, May 12, 6:14 PM CDT, 1 hour 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
614 PM CDT SUN MAY 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0614 PM SPRINGER OK .75 INCH HAIL
05/12/02 CARTER MURRAY COUNTY EOC
KTLocal storm report, May 12, 6:17 PM CDT, 1 hour 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT SUN MAY 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 4 S SASAKWA OK 1.25 INCH HAIL
05/12/02 SEMINOLE REPORTED BY PUBLIC
JLPLocal storm report, May 12, 6:38 PM CDT, 1 hour 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
638 PM CDT SUN MAY 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0632 PM 8 SE HOLDENVILLE OK .75 INCH HAIL
05/12/02 HUGHES REPORTED BY PUBLIC
JLPNearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.